Alert archive / Maine / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Caribou, ME

September 1, 2005Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Sep 1, 2005, 2:25 AM EDT for Aroostook County, Penobscot County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 2:25 AM EDT (06:25 UTC)
Expired
Sep 1, 2005, 5:30 AM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 43 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 6.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 540 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
540 m²/s²
0-3 km storm-relative helicity
842 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 010628
FFWCAR
MEC003-019-010930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
225 AM EDT THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...PATTEN...MILLINOCKET
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 530 AM EDT

* AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAINFALL AMOUNTS OF OVE 2 INCHES PER HOUR WITH FROM A LINE OF HEAVY 
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM SHERMAN DOWN TO 
SEBOEIS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMYRNA   
MILLS...SHERMAN...PATTEN...ISLAND FALLS...LITTLETON AND BRIDGEWATER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...STREETS AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4564 6877 4543 6824 4638 6777 4651 6813

$$

HEWITT
2 follow-up statements
000 
WGUS71 KCAR 010737
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EDT THU SEP 1 2005

MEC003-019-010930-
AROOSTOOK ME-PENOBSCOT ME-
335 AM EDT THU SEP 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 AM EDT FOR CENTRAL
PENOBSCOT AND SOUTHEASTERN AROOSTOOK COUNTIES...

AT 333 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS WITH EMBEDDED THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN OVER THE WARNED AREA. ESTIMATED RAINFALL AMOUNTS WERE ON THE 
ORDER OF ONE TO TWO INCHES PER HOUR.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMYRNA 
MILLS...PATTEN...ISLAND FALLS...CARY...HAYNESVILLE AND HODGDON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4564 6877 4543 6824 4638 6777 4651 6813

$$

HEWITT
000 
WGUS71 KCAR 010839
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
436 AM EDT THU SEP 1 2005

MEC003-019-010846-
AROOSTOOK ME-PENOBSCOT ME-
436 AM EDT THU SEP 1 2005

...THE FLASH FLOOD WARNING FOR CENTRAL PENOBSCOT AND SOUTHEASTERN 
AROOSTOOK COUNTIES HAS BEEN CANCELLED...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED INTO
NEW BRUNSWICK. SMALL STREAMS AND BROOKS ARE REPORTED TO BE RUNNING 
HIGH. HOWEVER...THEY ARE EXPECTED TO RECEDE LATER ON TODAY AS 
SHOWERS WILL COME TO AN END. SOME PONDING OF WATER WAS REPORTED IN 
LOW LYING AREAS. SOME SCATTERED SHOWERS WILL PASS THROUGH THE REGION 
THIS MORNING. RAINFALL AMOUNTS WILL BE ON THE ORDER OF LESS THAN ONE 
TENTH OF AN INCH.

LAT...LON 4564 6877 4543 6824 4638 6777 4651 6813

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:23 AM EDT, 23 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 3:23 AM EDT, 23 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
323 AM EDT WED AUG 31 2005

.SYNOPSIS...THE REMNANTS OF KATRINA WILL BRING A STEADY RAIN AND SCATTERED
THUNDERSTORMS TO THE REGION TODAY INTO TONIGHT. RAINFALL WILL BE HEAVY AT TIMES.
A COLD FRONT WILL CROSS THE STATE THURSDAY MORNING WITH IMPROVING CONDITIONS
FOR THE AFTERNOON. A BRIEF DRY SPELL EXPECTED FOR FRIDAY AND THEN ANOTHER
COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY WITH SCATTERED
SHOWERS.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
HAVE BASED THIS PORTION OF THE FORECAST ON THE FASTER GFS. EXPECT
THE REMNANTS OF KATRINA TO PASS TO THE WEST OF THE STATE TODAY AND
TONIGHT THEN MOVE TO THE NORTH OF THE REGION THURSDAY. HAVE INCLUDED
HEAVY RAIN IN THE GRIDS. SOME BREAKS OF SUN POSSIBLE IN THE WARM
SECTOR TODAY. FAVORABLE SHEAR CONDITIONS WITH DIFFLUENCE ALOFT
THIS AFTERNOON INTO THIS EVENING. ALSO TROPICAL AIR MASS IN PLACE.
SO WILL MENTION ISOLATED THUNDERSTORMS THIS MORNING AND SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME CONCERN FOR
AREAS THAT RECEIVED HEAVY RAIN YESTERDAY SO WILL ISSUE FLS. EXPECT
IMPROVING CONDITIONS THURSDAY AS DRIER AIR MOVES IN FROM THE WEST.
HAVE CREATED TEMPERATURE GRIDS WITH A COMBINATION OF THE GFS AND
MAV. TEMPERATURES ACROSS THE COASTAL WATERS GENERATED WITH THE
NAM12. HAVE USED GFS FOR WIND GRIDS. MANUAL MODIFICATIONS MADE TO
BOTH THE SKY AND POP GRIDS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
ONLY MADE MINOR CHANGES FROM PREVIOUS GRIDS FROM THURSDAY NIGHT INTO SATURDAY.
THESE CHANGES WERE MAINLY FOR THE POPS & SKY. DECIDED TO BE MORE OPTIMISTIC AS
GFS/UKMET & THE NAM ALL POINT TO A DRY SPELL BEFORE THE NEXT SYSTEM BRINGS MORE
SHOWERS FRIDAY NIGHT INTO EARLY SATURDAY. NO CHANGES WERE MADE BEYOND SATURDAY AS
HIGH PRES IS FCST TO BUILD IN ON SUNDAY AND REMAIN IN CONTROL INTO EARLY NEXT
WEEK.

&&

.AVIATION...
CONDITIONS TO BE AT IFR/LIFR MAINLY FOR CIGS OVER THE NEXT 24 HOURS W/REMNANTS OF
KATRINA PULLING ACROSS THE NERN U.S. LLWS IS A CONCERN LATE THIS AFTERNOON AND
PARTICULARLY TONIGHT W/925 WINDS HITTING 40 KTS.

&&

.MARINE...
HAVE INITIALIZED THE WIND GRIDS WITH THE GFS. HAVE MADE A FEW MINOR
MODIFICATIONS TO KEEP MAX WIND SPEEDS AT 25 KNOTS...OTHERWISE HAVE
USED THE GFS WIND FIELD AS IS. WAVE GRIDS CREATED WITH THE WNA
WAVE WATCH III. CURRENT OBSERVATIONS SHOWING SEAS RUNNING A LITTLE
BELOW WAVE MODEL SO HAVE LOWERED HEIGHTS EARLY TODAY BUT WITH LONG
SOUTHEAST FETCH STRETCHING ACROSS THE GULF OF MAINE...EXPECT
NUMBERS LATER TODAY AND TONIGHT TO BE REASONABLE SO HAVE NOT MADE
ANY ADDITIONAL MODIFICATIONS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 FROM NOON TODAY TO 6 AM
         FRIDAY.
&&

SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...HEWITT
AVIATION...HEWITT/MIGNONE
Hazardous weather outlook, Aug 31, 3:43 PM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EDT WED AUG 31 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-011000-
EASTPORT ME TO STONINGTON ME OUT TO 25 NM-NORTHWEST AROOSTOOK-
NORTHEAST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
343 PM EDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR WASHINGTON...HANCOCK...AND
PENOBSCOT COUNTIES FOR TONIGHT. SOUTHERLY WINDS 25 TO 35 MPH WITH
GUSTS TO 50 MPH MOSTLY OVER HIGHER TERRAIN CAN BE EXPECTED IN THE
ADVISORY AREA TONIGHT. THE REMINDER OF THE REGION COULD EXPERIENCE
WIND GUSTS TO 30 MPH TONIGHT ESPECIALLY OVER HIGHER TERRAIN OR IN
STRONG SHOWERS AND THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF A
HALF TO ONE INCH CAN ALSO BE EXPECTED TONIGHT. THIS RAINFALL COULD
ALLOW FOR SOME SMALL BROOKS AND STREAMS TO REACH NEAR BANKFUL. LOW
LYING AREAS WILL BE MOST PRONE FOR THE POTENTIAL OF MINOR FLOODING.
AREAS PREVIOUSLY SATURATED BY RECENT HEAVY RAINS WILL BE MOST
SUSCEPTIBLE TO FLOODING OF SMALL STREAMS...BROOKS AND AREAS OF
POOR DRAINAGE. THIS SATURATED AREA IS ROUGHLY FROM BAXTER STATE
PARK TO THE BRIDGEWATER AREA BETWEEN PRESQUE ISLE AND HOULTON ON
U.S. ROUTE 1.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HIGH WINDS...THUNDERSTORMS...OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN CARIBOU MAINE.

FOSTER

In the hours before

Special weather statement, Aug 31, 11:49 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1149 PM EDT WED AUG 31 2005

MEZ004-005-010-031-010530-
PISCATAQUIS AND PENOBSCOT COUNTIES...
1149 PM EDT WED AUG 31 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 1143 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND EMBEDDED THUNDERSTORMS WITH STRONG GUSTY WINDS...STRETCHING FROM
9 MILES NORTHEAST OF LOBSTER LAKE TO BLANCHARD. THE LINE WAS MOVING
NORTHEAST AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 AM EDT INCLUDE...
    KOKADJO...            BLANCHARD...          GREENVILLE...
    LOBSTER LAKE...       CHESUNCOOK...         CAUCOMGOMOC LAKE...
    MONSON...             GUILFORD...           RIPOGENUS...

THIS LINE OF SHOWERS HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4503 6964 4516 6881 4629 6880 4622 6969

HEWITT
Local storm report, Sep 1, 12:27 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1227 AM EDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG SEDGWICK                44.30N 68.62W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

1115 PM     NON-TSTM WND DMG SORRENTO                44.47N 68.18W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

1121 PM     NON-TSTM WND DMG BLUE HILL               44.41N 68.59W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN.

1142 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            POWER LINES DOWN ON ANDERSON ROAD.

1152 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            TREES AND POWER LINES.

1155 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   MESONET

            POWER LINES DOWN ON NORTH STREET.

1155 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            POWER LINES DOWN ON AUTUMN AVE STARTED A FIRE.

&&

JOEH
Local storm report, Sep 1, 12:27 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1227 AM EDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG SEDGWICK                44.30N 68.62W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

1115 PM     NON-TSTM WND DMG SORRENTO                44.47N 68.18W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

1121 PM     NON-TSTM WND DMG BLUE HILL               44.41N 68.59W
08/31/2005                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN.

1142 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON ANDERSON ROAD.

1152 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON SUMMER STREET.

1155 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            POWER LINES DOWN ON NORTH STREET.

1155 PM     NON-TSTM WND DMG DOVER-FOXCROFT          45.18N 69.23W
08/31/2005                   PISCATAQUIS        ME   LAW ENFORCEMENT

            POWER LINES DOWN ON AUTUMN AVE STARTED A FIRE.

&&

JAH
Special weather statement, Sep 1, 2:12 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
212 AM EDT THU SEP 1 2005

MEZ002-004>006-010-011-015-016-031-032-010745-
AROOSTOOK...PENOBSCOT...HANCOCK...WASHINGTON AND PISCATAQUIS
COUNTIES...
212 AM EDT THU SEP 1 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT...
HANCOCK...WASHINGTON AND PISCATAQUIS COUNTIES...

AT 210 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOEWRS
AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY
WINDS...STRETCHING FROM 9 MILES EAST OF MASARDIS TO 7 MILES SOUTH OF
HOWLAND. THE LINE WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 AM EDT INCLUDE...
    HOWLAND...            SHERMAN...            MEDWAY...
    SHERMAN STATION...    EAST MILLINOCKET...   PATTEN...
    EASTON...             LINCOLN...            ISLAND FALLS...

THIS LINE HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH MINOR FLOODING POSSIBLE...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4698 6803 4527 6955 4476 6813 4642 6774

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:49 PM EDTSpecial Weather StatementCARPiscataquis101 min
Sep 1, 2:12 AM EDTSpecial Weather StatementCARPenobscot93 min

Nearby

Flash Flood Warnings in Maine, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.